News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: xanax and general anesthesia/spinal


 bigredog8 - Sun Dec 06, 2009 12:35 am

I am prescribed xanax by my psychiatrist and I take it 4 times a day for panic disorder. My urologist has recommended that I have an optional surgery for BPH prostate problems with either general anesthesia or a spinal. But the xanax is a problem. Its totally not ok quit taking the xanax; its a short acting benzodiazeprine, and the withdrawal is not only quick but horrible, and possibly even dangerous if it goes on too long. But the xanax is interfering with the surgery plans. The doctor wants me to skip taking it, at least a few doses, during the surgery and thats risky. Even if I only skip 3 does I will be a real mess, and more than gets into possibly dangerous. I figure this must come up all the time. What do people do in this situation?
 Dr.M.Aroon kamath - Fri Dec 11, 2009 6:48 am

User avatar Hi,
You are right in saying that you are worried about discontinuing alprozolam abrubtly.

Rebound or withdrawal symptoms, even seizures may occur following abrupt discontinuation or large decreases in dosage (patients receiving >4 mg/day or those on prolonged treatment are more vulnerable). Dose tapering or reductions must be approached with extreme caution. Breakthrough anxiety may also occur.

Daily dose reduction by 0.5 mg every third day or even a slower reduction should be considered. If withdrawal symptoms occur,previous dosage should be re-started or discontinuation schedule should be made less rapid.

Ideally, after >4 months of therapy re-evaluation must be done to determine the patient's need for the drug.If the patient's condition has improved and does not warrent continuation of therapy, it should be gradually withdrawn.

In the context of surgery under general or spinal anesthesia,
chronic use of this agent may increase the perioperative benzodiazepine dose needed to achieve a desired effect.

Finally, alprozolam is known to produce genito-urinary side effects such as incontinence, micturition difficulty, sexual dysfunction etc. It may be worth discussing with your urologist as to how much (if any) this drug may be contributing to your BPH symptoms.


I hope this information is useful to you.
Best wishes!
 Chris Bonney, MD - Sat Mar 20, 2010 4:32 am

User avatar Hi!
I am aware that the person who posted this question most likely already had their surgery - and I sincerely hope that the urologist didn't decide on taking him off the Xanax. But other people out there might have the same question and I am very happy to provide this information.

As a Specialist in Anesthesiology I see these things all too often. Unless the drug interferes with the surgery itself, it should not be withheld because of the damage withdrawal syndrome and rebound effects can cause! Surgeons often don't understand the implications such a decision can have on the individual patient. Because they often focus only on the aspects of the surgery they loose track of "the bigger picture".

Seriously, I cannot think of one single indication that Xanax should be withheld because of surgery. It will not interfere with the anesthetic, general or spinal. On the contrary - us anesthesiologists might actually cancel or postpone the surgery if the patient is in actute withdrawal. We always titrate an anesthetic to effect, so even if the patient needs a slightly higher dose for the induction of anesthesia, we will still be able to provide a quality anesthetic under highest safety standards.

If your surgeon insists on stopping a benzodiazepine before surgery, have him or her explain exactly why you should and ask to speak with the anesthesiologist as well.

Hope this helps!

Kind regards

Chris Bonney, MD
http://www.feelgoodaftersurgery.com

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here